Taiwanese Journal of Mathematics

MAXIMUM PACKINGS AND MINIMUM COVERINGS OF MULTIGRAPHS WITH PATHS AND STARS

Hung-Chih Lee and Zhen-Chun Chen

Full-text: Open access

Abstract

Let $F$, $G$, and $H$ be multigraphs. An $(F,G)$-decomposition of $H$ is an edge decomposition of $H$ into copies of $F$ and $G$ using at least one of each. For subgraphs $L$ and $R$ of $H$, an $(F,G)$-packing of $H$ with leave $L$ is an $(F,G)$-decomposition of $H-E(L)$, and an $(F,G)$-covering of $H$ with padding $R$ is an $(F,G)$-decomposition of $H+E(R)$. A maximum $(F,G)$-packing of $H$ is an $(F,G)$-packing of $H$ with a minimum leave. A minimum $(F,G)$-covering of $H$ is an $(F,G)$-covering of $H$ with a minimum padding.  Let $k$ be a positive integer. A $k$-path, denoted by $P_k$, is a path on $k$ vertices. A $k$-star, denoted by $S_k$, is a star with $k$ edges. In this paper, we obtain a maximum $(P_{k+1},S_{k})$-packing of $\lambda K_n$, which has a leave of size $\lt k$, and a minimum $(P_{k+1},S_{k})$-covering of $\lambda K_n$, which has a padding of size $\lt k$. A similar result for $\lambda K_{n,n}$ is also obtained. As corollaries, necessary and sufficient conditions for the existence of $(P_{k+1},S_k)$-decompositions of both $\lambda K_n$ and $\lambda K_{n,n}$ are given.

Article information

Source
Taiwanese J. Math., Volume 19, Number 5 (2015), 1341-1357.

Dates
First available in Project Euclid: 4 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1499133712

Digital Object Identifier
doi:10.11650/tjm.19.2015.4456

Mathematical Reviews number (MathSciNet)
MR3412009

Zentralblatt MATH identifier
1357.05124

Subjects
Primary: 05C38: Paths and cycles [See also 90B10] 05C70: Factorization, matching, partitioning, covering and packing

Keywords
packing covering path star

Citation

Lee, Hung-Chih; Chen, Zhen-Chun. MAXIMUM PACKINGS AND MINIMUM COVERINGS OF MULTIGRAPHS WITH PATHS AND STARS. Taiwanese J. Math. 19 (2015), no. 5, 1341--1357. doi:10.11650/tjm.19.2015.4456. https://projecteuclid.org/euclid.twjm/1499133712


Export citation

References

  • A. Abueida, S. Clark, and D. Leach, Multidecomposition of the complete graph into graph pairs of order 4 with various leaves, Ars Combin., 93 (2009), 403-407.
  • A. Abueida and M. Daven, Multidesigns for graph-pairs of order 4 and 5, Graphs Combin., 19 (2003), 433-447.
  • A. Abueida and M. Daven, Multidecompositons of the complete graph, Ars Combin., 72 (2004), 17-22.
  • A. Abueida and M. Daven, Multidecompositions of several graph products, Graphs Combin., 29 (2013), 315-326.
  • A. Abueida, M. Daven, and K. J. Roblee, Multidesigns of the $\lambda$-fold complete graph for graph-pairs of order 4 and 5, Australas J. Combin., 32 (2005), 125-136.
  • A. Abueida and C. Hampson, Multidecomposition of $K_n-F$ into graph-pairs of order 5 where $F$ is a Hamilton cycle or an (almost) 1-factor, Ars Combin., 97 (2010), 399-416
  • A. Abueida and T. O'Neil, Multidecomposition of $\lambda K_m$ into small cycles and claws, Bull. Inst. Combin. Appl., 49 (2007), 32-40.
  • J. Bosák, Decompositions of Graphs, Kluwer, Dordrecht, Netherlands, 1990.
  • Darryn Bryant, Packing paths in complete graphs, J. Combin. Theory Ser. B 100 (2010), 206-215.
  • P. Hell and A. Rosa, Graph decompositions, handcuffed prisoners and balanced $P$-designs, Discrete Math., 2 (1972), 229-252.
  • D.G. Hoffman, The real truth about star designs, Discrete Math., 284 (2004), 177-180.
  • H.-C. Lee, Multidecompositions of complete bipartite graphs into cycles and stars, Ars Combin., 108 (2013), 355-364.
  • H.-C. Lee and J.-J. Lin, Decomposition of the complete bipartite graph with a $1$-factor removed into cycles and stars, Discrete Math., 313 (2013), 2354-2358.
  • J.-J. Lin, Decompositions of multicrowns into cycles and stars, Taiwanese J. Mathematics, accepted.
  • C. A. Parker, Complete bipartite graph path decompositions, Ph.D. Thesis, Auburn University, Auburn, Alabama, 1998.
  • H. M. Priyadharsini and A. Muthusamy, $(G_m,H_m)$-multifactorization of $\lambda K_m$, J. Combin. Math. Combin. Comput., 69 (2009), 145-150.
  • H. M. Priyadharsini and A. Muthusamy, $(G_m,H_m)$-multidecomposition of $K_{m,m}(\lambda)$, Bull. Inst. Combin. Appl., 66 (2012), 42-48.
  • T.-W. Shyu, Decomposition of complete graphs into paths and stars, Discrete Math., 310 (2010), 2164-2169.
  • T.-W. Shyu, Decompositions of complete graphs into paths and cycles, Ars Combin., 97 (2010), 257-270.
  • T.-W. Shyu, Decomposition of complete graphs into paths of length three and triangles, Ars Combin., 107 (2012), 209-224.
  • T.-W. Shyu, Decomposition of complete graphs into cycles and stars, Graphs Combin., 29 (2013), 301-313.
  • T.-W. Shyu, Decomposition of complete bipartite graphs into paths and stars with same number of edges, Discrete Math., 313 (2013), 865-871.